Alert archive / Mississippi / Tornado Warnings in 2013

Tornado Warning 14, NWS Memphis, TN

April 27, 2013Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this tornado warning at Apr 27, 2013, 8:15 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2013, 8:15 PM CDT (01:15 UTC)
Expired
Apr 27, 2013, 8:45 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:30 PM CDTHAIL 1.253 Sw Jonestown, MSHALF DOLLAR SIZE HAIL FELL NEAR JONESTOWN,MS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WFUS54 KMEG 280115
TORMEG
ARC107-MSC027-280145-
/O.NEW.KMEG.TO.W.0014.130428T0115Z-130428T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 845 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR FRIARS POINT...OR 9
  MILES SOUTHWEST OF HELENA...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EAST CENTRAL PHILLIPS AND NORTHERN COAHOMA COUNTIES.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE...FLOWER LAKE
  AND TUNICA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3435 9085 3453 9067 3451 9054 3442 9040
      3426 9040 3426 9045
TIME...MOT...LOC 0115Z 287DEG 19KT 3441 9066

$$
1 follow-up statement
663 
WWUS54 KMEG 280132
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CDT SAT APR 27 2013

ARC107-MSC027-280142-
/O.CAN.KMEG.TO.W.0014.000000T0000Z-130428T0145Z/
PHILLIPS AR-COAHOMA MS-
832 PM CDT SAT APR 27 2013

...THE TORNADO WARNING FOR NORTHERN COAHOMA AND EAST CENTRAL PHILLIPS
COUNTIES IS CANCELLED...

AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3435 9085 3453 9067 3451 9054 3442 9040
      3426 9040 3426 9045
TIME...MOT...LOC 0132Z 287DEG 19KT 3438 9056

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:07 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 27, 7:07 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT SAT APR 27 2013

.UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT SAT APR 27 2013/

DISCUSSION...19Z SURFACE ANALYSIS PLACES A SURFACE LOW JUST
SOUTHWEST OF HOT SPRINGS ARKANSAS WITH A WARM FRONT EXTENDING
FROM THE LOW THROUGH LITTLE ROCK...MEMPHIS...AND CORINTH
MISSISSIPPI. AS OF 2 PM CDT...TEMPERATURES HAVE RISEN INTO THE
UPPER 60S TO LOWER 70S ALONG AND JUST SOUTH OF THE WARM
FRONT...WITH MIDDLE 70S OCCURRING ACROSS AREAS ALONG AND SOUTH OF
A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. NORTH OF THE WARM
FRONT...TEMPERATURES HAVE STRUGGLED TO RISE MUCH WITH
TEMPERATURES REMAINING FROM AROUND 60 NEAR THE MO/KY/AR BORDER AND
LOWER TO MIDDLE 60S DOWN TO WYNNE ARKANSAS...AND JACKSON/SAVANNAH
TENNESSEE. STRONG TO SEVERE THUNDERSTORM POTENTIAL REMAINS THE
PREDOMINANT FORECAST CHALLENGE IN THIS AFTERNOON/S FORECAST.

SHORT TERM...(TONIGHT THROUGH TUESDAY)...REGIONAL WSR-88D RADAR
TRENDS OVER THE PAST FEW HOURS HAVE SHOWN SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE MID SOUTH THIS
AFTERNOON. DESPITE MARGINALLY SUFFICIENT SHEAR/UPPER LEVEL
DIVERGENCE ALOFT...OVERALL SURFACE BASED INSTABILITY HAS BEEN
LESS THAN IDEAL WITH THE BEST SURFACE BASED CAPE /1500-2000 J/KG/
RESIDING DOWN ALONG AND SOUTH OF A LINE FROM WATER VALLEY TO
ABERDEEN MISSISSIPPI. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE INTO THIS EVENING WITH DAMAGING WINDS AND PERHAPS SOME
LARGE HAIL AS THE SEVERE THUNDERSTORM THREATS. HOWEVER...NOT
ANTICIPATING A MUCH GREATER SEVERE WEATHER THREAT GIVEN CURRENT
SHORT TERM TRENDS. PRECIPITABLE WATER VALUES AVERAGING UP TO 1.6
INCHES SUGGEST A POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL.

OTHERWISE...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SURFACE
LOW WILL GRADUALLY DECREASE THROUGHOUT THE DAY SUNDAY AS THE LOW
MOVES NORTHEAST INTO THE OHIO VALLEY. HIGH PRESSURE WILL BUILD
BACK INTO THE MID SOUTH FOR MONDAY AND TUESDAY AND BRING A RETURN
OF RAIN FREE WEATHER.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS ARE IN BETTER AGREEMENT THAN THE PAST FEW RUNS AS AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE
LOWER MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT. THIS WILL
RESULT IN A GRADUAL INCREASE IN SHOWER/THUNDERSTORM CHANCES INTO
THURSDAY. LONG TERM MODELS STILL SUGGEST A CUT OFF UPPER LEVEL LOW
WILL DEVELOP ACROSS THE CENTRAL/SOUTHERN PLAINS AND MOVE INTO
PORTIONS OF THE MIDDLE/LOWER MISSISSIPPI VALLEY/S TOWARDS NEXT
WEEKEND. KEPT LOWER CONFIDENCE POPS GOING THROUGH THIS TIMEFRAME
UNTIL THE DETAILS BECOME BETTER RESOLVED IN SUBSEQUENT MODEL RUNS.

CJC

&&

.AVIATION...
00Z TAF CYCLE

AS OF 00Z...SCATTERED SHOWERS AND THUNDERSTORMS HAVE REMAINED
NEAR A SURFACE LOW AROUND MEMPHIS AND A WARM FRONT BETWEEN PARIS
AND SAVANNAH TENNESSEE. SHOWERS AND THUNDERSTORMS EXPECTED TO PASS
JUST OUTSIDE OF MEM AND JBR AND THUS WILL ONLY INCLUDE A VCTS FOR
NOW THROUGH 28/01Z. THESE SHOWERS AND THUNDERSTORMS MAY AFFECT OR
PASS NEARBY MKL AND TUP NEARBY BETWEEN 28/01-03Z. VFR/MVFR
CONDITIONS AHEAD OF THE LOW WILL DETERIORATE TO MVFR CONDITIONS
THIS EVENING...IFR/LIFR CONDITIONS LATER TONIGHT...AND A GRADUAL
IMPROVEMENT TO MVFR CONDITIONS TOWARDS SUNDAY AFTERNOON.
SOUTH/SOUTHWEST WINDS BETWEEN 3-7 KTS WILL GRADUALLY BECOME
WEST/NORTHWEST AS THE LOW PASSES TAF SITES.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  72  55  81 /  70  30   0  10
MKL  57  71  52  79 /  80  30   0  10
JBR  55  71  52  80 /  70  20   0  10
TUP  62  73  52  80 /  80  50  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 3:53 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SAT APR 27 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
353 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING...PREDOMINANTLY ALONG AND SOUTH OF THE I-40 CORRIDOR.
DAMAGING WINDS AND PERHAPS LARGE HAIL WILL BE THE PREDOMINANT
THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE
RISES AS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Apr 27, 4:34 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BELMONT                 34.51N 88.21W
04/27/2013  E1.75 INCH       TISHOMINGO         MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
            BELMONT.

&&

AJC
Local storm report, Apr 27, 4:56 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GATES                   35.84N 89.41W
04/27/2013  E0.88 INCH       LAUDERDALE         TN   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 51 NEAR GATES, TN.

&&

AJC
Local storm report, Apr 27, 5:44 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             12 NNE ABERDEEN         33.99N 88.47W
04/27/2013  E1.25 INCH       MONROE             MS   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL FELL NEAR SPLUNGE,MS.

&&

AJC
Local storm report, Apr 27, 5:46 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GATES                   35.84N 89.41W
04/27/2013  E0.88 INCH       LAUDERDALE         TN   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 51 NEAR GATES, TN.

0431 PM     HAIL             BELMONT                 34.51N 88.21W
04/27/2013  E1.75 INCH       TISHOMINGO         MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
            BELMONT.

0515 PM     HAIL             12 NNE ABERDEEN         33.99N 88.47W
04/27/2013  E1.25 INCH       MONROE             MS   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL FELL NEAR SPLUNGE,MS.

&&

AJC
Local storm report, Apr 27, 6:22 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     12 ENE ABERDEEN         33.89N 88.36W
04/27/2013                   MONROE             MS   EMERGENCY MNGR

            A LARGE TREE REPORTED DOWN ACROSS MILL CREEK ROAD IN THE
            SPLUNGE COMMUNITY OF MONROE COUNTY MISSISSIPPI. THE
            REPORT RECEIVED VIA MONROE COUNTY EMERGENCY MANAGEMENT.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:38 PM CDTTornado WarningMEGCoahoma37 min
Apr 27, 7:40 PM CDTSevere Thunderstorm WarningMEGCoahoma65 min
Apr 27, 8:31 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman59 min
Apr 27, 9:23 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie52 min
Apr 27, 9:54 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Tallahatchie, Yalobusha51 min
Apr 27, 10:29 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha46 min
Apr 27, 11:08 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola, Yalobusha3 hr
Apr 27, 11:08 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc67 min
Apr 27, 11:50 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw40 min
Apr 28, 12:08 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc67 min
Apr 27, 7:15 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett45 min
Apr 27, 7:23 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett52 min
Apr 27, 7:35 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett40 min

Nearby

Tornado Warnings in Mississippi, 2013Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.